Missouri, 2007

Hail in Missouri, November 12, 2007

November 12, 2007 · NWS EAX · 3 events in 3 counties and zones

Warm air rising over cold air at the surface, caused an area of elevated thunderstorms with hail, over northern Missouri on November 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Warm air rising over cold air at the surface, caused an area of elevated thunderstorms with hail, over northern Missouri on November 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 12, 5:50 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 12, 5:50 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CST MON NOV 12 2007

...UPDATED AVIATION...

.DISCUSSION...

/312 AM CST MON NOV 12 2007/
A COLD FRONT AND A COUPLE OF SHORT WAVES ARE THE MAIN CONCERN IN THE
SHORT TERM.

INITIAL SOUTHERN STREAM WAVE CURRENTLY OVER OKLAHOMA AND TEXAS HAS
HELPED TO SPREAD SOME SHOWER ACTIVITY INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI. EXPECT THIS MOISTURE TO CONTINUE TO BUILD
FURTHER NORTH THIS MORNING AND MEET UP WITH A COLD FRONT THAT HAS
ALREADY MOVED INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. WITH 3
HOUR 1 TO 2 MB RISES BEHIND IT...THIS FRONT SHOULD CONTINUE TO PUSH
FURTHER SOUTH THIS MORNING AS A 1025 MB HIGH MOVES INTO NEBRASKA.
THIS FRONT SHOULD START TO STALL BY LATE AFTERNOON A LITTLE FURTHER
SOUTH THAN WAS ANTICIPATING YESTERDAY AT THIS TIME.  THIS IS DUE TO
THE SECONDARY SHORT WAVE MOVING INTO NEBRASKA LATE THIS AFTERNOON
BEING MORE POSITIVELY TILTED AND NOT AS DEEP AS EARLIER THINKING.
THUS FRONT SHOULD BE JUST SOUTH OF FORECAST AREA TONIGHT WHEN THIS
SECOND SHORT WAVE ARRIVES.  A SURFACE WAVE ON THIS FRONT IS NOW
EXPECTED TO DEVELOP TO THE SOUTHEAST OF THE FORECAST AREA.
THUS...ONCE THE FRONT MOVES SOUTH OF THE FORECAST AREA THIS
AFTERNOON...NOT EXPECTING IT TO MOVE BACK NORTH AS THE NEBRASKA
UPPER WAVE MOVES INTO MISSOURI OVERNIGHT.  THUS CHANCES OF
THUNDER AND HEAVIER RAIN LOOKS REDUCED IN THE FORECAST AREA...WITH
DEEPER MOISTURE FURTHER SOUTHEAST ALONG AND SOUTH OF THE FRONT. BEST
CHANCES OF HEAVIER RAIN FOR THE CWFA WILL BE THE CENTRAL MISSOURI
PORTION TONIGHT AS THE SECOND SHORT WAVE MOVES ACROSS THE REGION.
LIGHT RAIN WILL BE POSSIBLE IN THE POST FRONTAL AREAS...BUT NORTHERN
MISSOURI MAY STAY COMPLETELY DRY AS DRIER AIR BUILDS IN BEHIND THE
SURFACE FRONT. THINK THE MODELS ARE OVERDOING THE DRY AIR SOMEWHAT
AT THE 850 MB LEVEL THIS EVENING...LIKELY DUE TO A VERY LOW DEWPOINT
DEPRESSION SHOWING UP AT ABR ON THE 00Z SOUNDING. STILL
THOUGH...THINK DRYING AT THE LOWER LEVELS LATER THIS AFTERNOON AND
TONIGHT WILL BE ENOUGH TO KEEP THE THREAT OF RAIN OUT OF NORTHWEST
MISSOURI BY THIS EVENING...SO WILL TAPER OFF POPS IN THAT AREA
TONIGHT.

TEMPERATURES WILL BE TRICKY TODAY...AS THOSE LOCATIONS NEAR THE
FRONT AT DAYBREAK MAY BE SEEING THEIR HIGH TEMPERATURES AT THAT TIME
AS READINGS THIS MORNING BEHIND THE FRONT ACROSS NEBRASKA AND
WESTERN IOWA ARE ALREADY IN THE UPPER 30S AND LOWER 40S.  NOT
EXPECTING ANY SUNSHINE BEHIND THE FRONT TODAY AS INITIALLY THERE
WILL BE A STRATUS DECK FROM LOW LEVEL MOISTURE BEING LIFTED OVER THE
FRONT...THEN AS THE NEBRASKA SHORT WAVE APPROACHES...A MID AND UPPER
DECK OF CLOUDS SHOULD INVADE.

BY TUESDAY AFTERNOON...A FAST MOVING NORTHERN STREAM SHORT WAVE WILL
BE MOVING ACROSS SOUTH CENTRAL CANADA. THIS SHOULD DRIVE A SURFACE
FRONT THROUGH THE FORECAST AREA TUESDAY NIGHT...WITH A REINFORCING
SHOT OF COOLER AIR COMING INTO THE REGION FOR WEDNESDAY.

PC

&&

.AVIATION...

SFC FRONT HAS PROGRESSED SOUTH TO BETWEEN KSTJ AND KMCI AT 11Z...AND
IS EXPECTED TO CONTINUE TO MOVE SOUTH OF KMKC BY 15Z. CIGS ALONG AND
BEHIND THE FRONT HAVE RAPIDLY INCREASED IN COVERAGE DURING THE PAST
SEVERAL HOURS DUE TO MOISTURE TRANSPORT ABOVE THE BOUNDARY.
HOWEVER...DEPTH OF DRIER LOW LEVEL AIR BEHIND THE FRONT HAS THUS FAR
LIMITED CIGS TO THE VFR CATEGORY...THOUGH TRENDS OVER THE PAST 2
HOURS INDICATE A FURTHER REDUCTION DOWN TO MVFR.

AS MOISTURE ADVECTION ABOVE THE FRONT CONTINUES TO INCREASE THIS
MORNING...A PERIOD OF RAIN AND SOLID MVFR 2K FT CIGS STILL REMAIN
LIKELY...ALTHOUGH FORECAST SOUNDINGS AND CROSS SECTIONS SUGGEST THE
CHANCE FOR IFR CONDITIONS LESS THAN PREVIOUS MODEL RUNS HAD
FORECAST. IF FRONT SLOWS MORE THAN ANTICIPATED...AND RESIDUAL
BOUNDARY LAYER MOISTURE POOLS NEAR TERMINAL SITES...THEN A BRIEF
PERIOD OF IFR CIGS MAY BE POSSIBLE LATER THIS MORNING BEFORE DRIER
BOUNDARY LAYER AIR ALLOWS CIGS TO RISE BACK TO VFR THIS AFTERNOON.
AT THIS TIME...IT APPEARS ANY THUNDER ACTIVITY WOULD REMAIN
PRIMARILY SOUTH AND EAST OF TERMINAL SITES...BUT COULD AFFECT THOSE
APPROACH ROUTES.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Nov 12, 5:59 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CST MON NOV 12 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING SOUTH WILL REACH A CENTRAL MISSOURI TO EAST
CENTRAL KANSAS LINE BY EARLY AFTERNOON...THEN PROCEED TO MOVE SOUTH OF
THE REGION BY TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY
AND TONIGHT NEAR THIS FRONTAL BOUNDARY...MAINLY IN AREAS SOUTH OF A
LINE FROM MOBERLY TO MARSHALL...CONCORDIA...HARRISONVILLE AND PAOLA.
NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PC

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, De Kalb

When
November 12, 10:25 AM CST
Where
De Kalb County, Clarksdale
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.820, -94.570

Three quarter inch hail reported in Clarksdale.

Hail, Daviess

When
November 12, 10:50 AM CST
Where
Daviess County, 0.53 mi E of Mabel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -94.210

Penny sized hail was reported and was starting to cover the ground.

Hail, Livingston

When
November 12, 12:01 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
0.88 in hail
Reported by
Public
Coordinates
39.790, -93.550

Hail with a diameter 0.75 to 0.88 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65709, 65707, 65708.